Discrete & Computational Geometry

, Volume 46, Issue 3, pp 599–609 | Cite as

On the Nonexistence of k-reptile Tetrahedra

  • Jiří MatoušekEmail author
  • Zuzana Safernová


A d-dimensional simplex S is called a k-reptile if it can be tiled without overlaps by simplices S 1,S 2,…,S k that are all mutually congruent, and similar to S. For d=2, k-reptile simplices (triangles) exist for many values of k, and they have been completely characterized by Snover, Waiveris, and Williams. On the other hand, for d≥3, only one construction of k-reptile simplices is known, the Hill simplices, and it provides only k of the form m d , m=2,3,….

We prove that for d=3, k-reptile simplices (tetrahedra) exist only for k=m 3. This partially confirms a conjecture of Hertel, asserting that the only k-reptile tetrahedra are the Hill tetrahedra.

Our research has been motivated by the problem of probabilistic packet marking in theoretical computer science, introduced by Adler in 2002.


Reptile Tiling Self-similarity Geometry of a simplex 


  1. 1.
    Adler, M.: Tradeoffs in probabilistic packet marking for IP traceback. In: Proc. 34th Annual ACM Symposium on Theory of Computing, pp. 407–418 (2002) Google Scholar
  2. 2.
    Adler, M., Edmonds, J., Matoušek, J.: Towards asymptotic optimality in probabilistic packet marking. In: Proc. 37th Annual ACM Symposium on Theory of Computing, pp. 450–459 (2005) Google Scholar
  3. 3.
    Bandt, C.: Self-similar sets. V. Integer matrices and fractal tilings of R n. Proc. Am. Math. Soc. 112(2), 549–562 (1991) MathSciNetzbMATHGoogle Scholar
  4. 4.
    Boltyanskii, V.G.: Hilbert’s Third Problem. V.H. Winston & Sons/John Wiley & Sons, Washington/New York (1978). Translated by Richard A. Silverman and introduced by Albert B.J. Novikoff zbMATHGoogle Scholar
  5. 5.
    Debrunner, H.E.: Tiling Euclidean d-space with congruent simplexes. In: Discrete Geometry and Convexity, New York, 1982. Ann. New York Acad. Sci., vol. 440, pp. 230–261. New York Acad. Sci., New York (1985) Google Scholar
  6. 6.
    Fiedler, M.: Geometry of the simplex in E n. Čas. Pěst. Mat. 79, 297–320 (1954) (in Czech, with English and Russian summary) MathSciNetGoogle Scholar
  7. 7.
    Fiedler, M.: Matrices and graphs in Euclidean geometry. Preprint ITI Series 2001-041, Institute for Theoretical Computer Science, Charles University, Prague (2001) (in Czech) Google Scholar
  8. 8.
    Gelbrich, G.: Crystallographic reptiles. Geom. Dedic. 51(3), 235–256 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Gelbrich, G.: Self-affine lattice reptiles with two pieces in R n. Math. Nachr. 178, 129–134 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Goldberg, M.: Three infinite families of tetrahedral space-fillers. J. Comb. Theory, Ser. A 16, 348–354 (1974) zbMATHCrossRefGoogle Scholar
  11. 11.
    Hertel, E.: Self-similar simplices. Beiträge Algebra Geom. 41(2), 589–595 (2000) MathSciNetzbMATHGoogle Scholar
  12. 12.
    Hill, M.J.M.: Determination of the volumes of certain species of tetrahedra without employment of the method of limits. Proc. Lond. Math. Soc. 2, 39–53 (1895–1896) Google Scholar
  13. 13.
    Jahnel, J.: When is the (co)sine of a rational angle equal to a rational number? Preprint, Georg-August-Universität Göttingen, (2010)
  14. 14.
    Kynčl, J., Safernová, Z.: On the nonexistence of k-reptile simplices in R 4. Manuscript in preparation (2011) Google Scholar
  15. 15.
    Matoušek, J.: Nonexistence of 2-reptile simplices. In: Discrete and Computational Geometry: Japanese Conference, JCDCG 2004. Lecture Notes in Computer Science, vol. 3742, pp. 151–160. Springer, Berlin (2005). Erratum at CrossRefGoogle Scholar
  16. 16.
    Ngai, S.-M., Sirvent, V.F., Veerman, J.J.P., Wang, Y.: On 2-reptiles in the plane. Geom. Dedic. 82(1–3), 325–344 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Pak, I.: Lectures on Discrete and Polyhedral Geometry. Book in preparation, available at (2009)
  18. 18.
    Safernová, Z.: Perfect tilings of simplices. Bc. degree thesis. Charles University, Prague (2008) (in Czech) Google Scholar
  19. 19.
    Senechal, M.: Which tetrahedra fill space? Math. Mag. 54, 227–243 (1981) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Smith, W.D.: Pythagorean triples, rational angles, and space-filling simplices. Preprint (2003). Retrieved from in April 2010
  21. 21.
    Snover, S.L., Waiveris, C., Williams, J.K.: Rep-tiling for triangles. Discrete Math. 91(2), 193–200 (1991) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Applied Mathematics and Institute of Theoretical Computer Science (ITI)Charles UniversityPraha 1Czech Republic
  2. 2.Department of Applied MathematicsCharles UniversityPraha 1Czech Republic

Personalised recommendations